Colorado, 2024High Wind in Colorado, December 29 to 30, 2024
December 29 to 30, 2024 · NWS PUB · 3 events in 3 counties and zones
A broad upper trough passed through the region the last several days of December, bringing a jet maximum overhead. These strong winds were felt across parts of the area, while minor snow accumulations were noted over the higher terrain.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad upper trough passed through the region the last several days of December, bringing a jet maximum overhead. These strong winds were felt across parts of the area, while minor snow accumulations were noted over the higher terrain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 29, 10:40 PM MST, 20 minutes earlier. Its key messages:
- Next round of snow for the Central Mountains tonight into Monday.
- Strong winds expected overnight along the lee slopes of the Ramparts and southern Sangre de Cristo Ranges, spreading eastward into the Plains on Monday.
- High fire danger due to low humidity values and very strong winds on the Plains Monday.
- Winds and snow ends Monday evening followed by a few days of below normal temperatures and isolated snow showers at times central mountains
- Another storm possible next weekend though confidence in details is low
Area forecast discussion, Dec 29, 10:40 PM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1040 PM MST Sun Dec 29 2024
.KEY MESSAGES...
- Next round of snow for the Central Mountains tonight into Monday.
- Strong winds expected overnight along the lee slopes of the Ramparts
and southern Sangre de Cristo Ranges, spreading eastward into
the Plains on Monday.
- High fire danger due to low humidity values and very strong
winds on the Plains Monday.
- Winds and snow ends Monday evening followed by a few days of
below normal temperatures and isolated snow showers at times
central mountains
- Another storm possible next weekend though confidence in
details is low
&&
.SHORT TERM /THROUGH MONDAY/...
Issued at 211 PM MST Sun Dec 29 2024
Currently...strong northwest flow aloft continues across southern
Colorado this afternoon. This has spread mid and high level cloud
cover across the region. This has also led to gusty winds this
afternoon along the lee slopes and adjacent Plains. Temperatures
have warmed into the 60s along the lee slopes, with 50s on the
Plains.
Tonight...the next upper disturbance embedded in the northwest
flow will arrive overnight with another round of light to
moderate snowfall for the Central Mountains. The heaviest
snowfall is forecast to fall late tonight into the morning
hours. In addition to the snowfall, strong winds will lead to
blowing snow and poor visibilities. Winds could gust around 70
mph.
Issued a High Wind Warning starting at 11 PM this evening for
Teller, El Paso, Huerfano and western Las Animas Counties. The ARW
and FV3 cross sections are showing a period of downslope wind
potential overnight. The strongest winds will likely remain along
and west of I-25 overnight. Gusts near 60 mph are likely, with a
few higher gusts possible. Those traveling on I-25 will likely
experience strong cross winds and hazardous travel.
Temperatures tonight will likely remain warm along the lee slopes of
the Eastern Mountains. Lows will likely remain in the 40s, to even
a few 50s. The coldest temperatures on the Plains will occur along
the lower Arkansas River Valley with lows in the 30s.
Monday...northwesterly flow aloft is forecast to strengthen as an
upper trough digs into Kansas. This will tighten the gradient
across southern Colorado, leading to enhanced mixing and very strong
winds across the region.
Light to moderate snow will continue across the Central Mountains
Monday morning, dissipating to flurries during the afternoon. Snow
accumulations of 3 to 10 inches may be possible, especially north of
Cottonwood Pass.
Went with High Wind Warnings for portions of the Plains Monday
morning into the afternoon. Two bands of winds, one off the Palmer
Divide, southeast across Kiowa County, and another off the Sangre de
Cristo and Wet Mountains, east into Las Animas and Baca Counties are
expected. Winds in these bands will likely gust in excess of 60
mph. Out east, patchy blowing dust may be possible. Locations
along the Highway 50 corridor will be breezy, but at this time look
to remain below High Wind criteria.
Very dry air will spread across the Plains Monday morning and
prevail through the afternoon. Humidity values will fall into the
mid teens and will combine with the high winds to produce very
dangerous fire weather conditions for much of the region. Those
with outdoor burning activities planned should postpone them until
another day.
Temperatures will also be tricky. Most model guidance has
temperatures on the Plains reaching into the 50s. There are a few
models that spike temperatures into the mid 60s. Given that these
are outliers, did not go quite that warm, but did keep temperatures
in the mid to upper 50s on the Plains. Mozley
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Issued at 211 PM MST Sun Dec 29 2024
Lingering orographic snow showers comes to an end Monday evening
with winds relaxing on the plains as the system pulls away to the
east and surface pressure gradient relaxes. Cold air behind this
system and persistent northwesterly flow aloft will keep temperatures
below normal for Tuesday through Thursday across much of the area.
Some of our colder valley locations (San Luis and Upper Rio Grande)
could see lows drop into the negative single digits during the
overnight hours.
Next wave in northwest flow aloft will translate across the area
Tuesday night/Wednesday. As suspected, the outlier GFS has
continued to trend towards the weaker, drier and more progressive
solutions of the EC and Canadian. This will bring some snow showers
to the central mountains but little to no precipitation for the
southeast plains.
Heights begin to rise for Thursday as another upper ridge translates
in from the west for late week. Some snow showers will linger into
Thursday across the central mountains while the remainder of the
area remains dry with temperatures recovering to near to above
normal by Friday.
Another system may affect the area next weekend. Once again
GFS/GEFs is slower/deeper and offers a wetter solution than other
long range models/ensembles. Have stuck with the NBM model blends
for now given the uncertainties this far out, but recent trends
suggest another shot of colder weather likely for the plains with
the best chance of snows staying more confined to the Continental
Divide. -KT
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1032 PM MST Sun Dec 29 2024
VFR conditions expected at KALS, KCOS, and KPUB the next 24
hours. Still a window for LLWS until 09z at KPUB where surface
winds have yet to strengthen, while at KCOS, gusty nw winds have
reached the surface as of 05z, and expect periods of gusty
conditions here through the night. Stronger nw winds develop at
both KPUB and KCOS after 12z, with gust potential in the 35-45
kt range through the day at both sites. Winds then slowly
diminish after 00z. Slightly less windy at KALS, with gusts in
the 30-35 kt range.
&&
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 PM MST Monday for COZ058-060.
High Wind Warning until 5 PM MST Monday for COZ081-082-084-085-
087-088.
Red Flag Warning from 7 AM to 6 PM MST Monday for COZ221-
226>237.
High Wind Warning from 8 AM to 5 PM MST Monday for COZ083-086-
094>096-099.
&&
SHORT TERM...MOZLEY
LONG TERM...KT
AVIATION...PETERSEN
Hazardous weather outlook, Dec 29, 5:40 PM MST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
540 PM MST Sun Dec 29 2024
COZ058>089-093>099-310045-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
540 PM MST Sun Dec 29 2024
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Tonight
Snow and wind will continue overnight across the central
mountains, with additional accumulations of 2 to 4 inches, mainly
north of Cottonwood Pass. Winds will strengthen overnight as
well, with gusts of 45 to 65 mph widespread across the higher
terrain after midnight. The Pikes Peak region and locations along
the east slopes of the Sangre de Cristo Range will see even
stronger winds, with some gusts over 75 mph by sunrise on Monday.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Another round of light to moderate snow is expected over the
mountains Monday, especially the central mountains. Strong winds
are expected to cause blowing snow and areas of reduced
visibility, mainly north of Monarch Pass.
Strong winds will continue over the mountains Monday with gusts
of 45 to 65 mph expected, and some isolated higher gusts to near
75 mph are expected over the eastern slopes of the Sangre de
Cristo Range and across the Pikes Peak region. Gusty winds will
spread across the lower elevations Monday as well, with widespread
40 to 60 mph gusts expected by late morning into the afternoon.
Critical fire weather conditions return Monday, especially across
the plains, as dry air and strong winds up to around 55 mph
overspread the area.
For Tuesday and beyond, multiple systems will influence the area,
bringing additional rounds of light to moderate snow for the
mountains, especially the central mountains.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.
10/SIMCOE
High Wind, Eastern Sawatch Mountains Above 11000 Ft
- When
- December 29, 11:00 PM MST to December 30, 5:00 PM MST
- Where
- Eastern Sawatch Mountains Above 11000 Ft forecast zone
- Measured
- 75 kt (86 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.677, -106.274 (the zone’s center; the record gives no point)
A wind gust of 86 MPH was measured at the Monarch Pass AWOS.
High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft
- When
- December 29, 11:00 PM MST to December 30, 5:00 PM MST
- Where
- Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
A wind gust of 69 MPH was measured.
High Wind, Lamar Vicinity / Prowers County
- When
- December 30, 8:00 AM MST to 5:00 PM MST
- Where
- Lamar Vicinity / Prowers County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.955, -102.393 (the zone’s center; the record gives no point)
A measured wind gust of 62 MPH was reported at the Lamar, CO ASOS.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Guam Waters, December 29 to 30, 20244 deaths · 3 injured · 1 event
- Tornadoes and Damaging Winds in Georgia, December 29, 20243 injured · $6.5 million · EF1 · 63 events
- Strong Wind in West Virginia, December 29, 2024$97,000 · 39 events
- Tornadoes and Flood in North Carolina, December 29, 2024$28,000 · EF0 · 17 events
- Tornadoes and Damaging Winds in South Carolina, December 29, 2024EF1 · 14 events
- Tornadoes and Damaging Winds in South Carolina, December 29, 2024$30,000 · EF0 · 15 events
- Strong Wind in Ohio, December 29, 2024$33,000 · 9 events
- Damaging Winds in North Carolina, December 29, 2024$34,000 · 50 kt wind · 4 events
- High Wind in New York, December 29 to 30, 2024$26,000 · 55 kt wind · 6 events
- Tornado and Damaging Wind in Ohio, December 29, 2024$17,000 · EF0 · 2 events
- Damaging Winds in Georgia, December 29, 2024$15,000 · 50 kt wind · 4 events
- Flooding in North Carolina, December 29, 2024$15,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1227117, 1227118, 1227116.